Alabama, 2016Tornadoes in Alabama, November 29 to 30, 2016
November 29 to 30, 2016 · NWS BMX · 13 events in 9 counties and zones
A warm front moved northward during the day on Tuesday, November 29th, and surface temperatures climbed into the 70s across north Alabama. Low level shear and storm relative helicity increased over west Alabama Tuesday evening and discrete supercells developed over west Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved northward during the day on Tuesday, November 29th, and surface temperatures climbed into the 70s across north Alabama. Low level shear and storm relative helicity increased over west Alabama Tuesday evening and discrete supercells developed over west Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 29, 5:33 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Nov 29, 5:33 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
533 PM CST Tue Nov 29 2016
.UPDATE...
For 00Z Aviation.
&&
.DISCUSSION...
The second round of severe weather is beginning to take shape over
Mississippi. The surface warm front has pushed to near the I-20
corridor and will push north of central Alabama this evening. It
appears the majority of the discrete supercells will remain in
Mississippi in the near term, although a few could impact our
far western counties. The main severe threat will be along a QLCS
that will form in northern Mississippi this evening ahead an
approaching cold front. The models have trended towards a slower
development of the main convective line, and not impacting our
northwest counties until late evening. The greatest threat for
severe storms will be across our northwest counties, where the low
level jet will be strongest and veering wind profiles maximized.
The convective line will shift slowly southeast during the
overnight hours and close to the I-59 corridor near sunrise
Wednesday. The line itself will likely maintain its strength due
to strong low level moisture influx. The tornado threat should
decrease after the line moves south of I-59 as the low level flow
veers, but isolated tornadoes still possible. The convective line
should be near the I-85 corridor by Noon Wednesday, and exiting
our southeast counties by 2 pm. Earlier model runs had the QLCS
developing over nw Alabama with little movement for several hours.
With the line farther northwest, reduced rainfall totals for areas
north of I-20.
Clearing and turning colder Wednesday night with dry conditions
Thursday through Friday. The weekend is still looking wet for
central Alabama, especially Sunday, as a northern stream short
wave trof picks up deeper moisture streaming out of the Southwest
States. The air mass will be fairly stable on Sunday, so only
showers expected. The models are diverge with the timing and
ejection of the upper low over the Southwest States early next
week, so low confidence for any strong/severe potential at this
time.
58/rose
&&
.AVIATION...
00Z TAF Discussion.
Adjustments made for the timing of TSRA. Warm front currently
located south of MGM/TOI will move northward this evening
providing scattered rain showers for Central AL. Because of this,
have left mention of VCSH for TAF sites through the evening. Cold
front is still located further west into Arkansas, and the line of
storms is holding back into Mississippi this afternoon. Have
adjusted the time of arrival until early morning hours tomorrow.
Some storms that are just across the state line into MS could
impact TCL before the main line gets into Central AL, so have
introduced TSRA around 2-3z for TCL. Line of storms moves from
west to east across Central AL in the early morning hours on
Wednesday, with TSRA along the line followed by SHRA towards the
end of the 24 hour TAF period.
25/Owen
&&
.FIRE WEATHER...
Much of Central Alabama received beneficial rainfall Monday night and
another wave of heavy rainfall is expected tonight through Wednesday
morning. Additional rainfall of 1-2 inches is possible. Drier air
should move into the area on Thursday and Friday but moisture
returns Saturday with another round of showers expected through
the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 62 63 35 56 31 / 100 90 10 10 0
Anniston 63 64 38 58 33 / 80 100 10 10 0
Birmingham 62 64 39 58 34 / 100 80 0 10 0
Tuscaloosa 60 62 37 59 33 / 100 70 0 10 0
Calera 62 65 38 58 34 / 100 100 10 10 0
Auburn 66 68 42 60 37 / 30 100 10 10 0
Montgomery 66 68 40 62 35 / 50 100 10 10 0
Troy 65 72 41 62 36 / 30 100 10 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Nov 29, 5:01 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CST TUE NOV 29 2016
ALZ011>015-017>050-010215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
501 PM CST TUE NOV 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THROUGH TONIGHT.
A THREAT FOR SUPERCELLS AND TORNADOES IS EXPECTED TO EVOLVE NEAR
OR AFTER 6 PM ACROSS THE NORTHWEST. A COUPLE OF SIGNIFICANT
TORNADOES CANNOT BE RULED OUT ACROSS LAMAR, MARION, FAYETTE AND
WINSTON COUNTIES THROUGH AROUND 3 AM.
AFTER 3 AM, THE THREAT SHOULD TRANSITION INTO A LINE OF STORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND FEW BRIEF TORNADOES AS FAR
EAST AS A LINE FROM SELMA TO ANNISTON THROUGH 6 AM WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A LOW-END THREAT FOR DAMAGING WINDS AND BRIEF TORNADOES WILL
CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON FOR THE EAST AND
SOUTHEAST
COUNTIES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATE THIS EVENING THROUGH EARLY WEDNESDAY AFTERNOON.
Tornado, Pickens
- When
- November 29, 7:15 PM CST to 7:25 PM CST
- Where
- Pickens County, 4 mi NNW of Melrose to 5.7 mi W of Palmetto
- Rating
- EF1
- Path length
- 5.3 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.452, -88.150
National Weather Service meteorologists surveyed damage in northern Pickens County just northeast of Ethelsville and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 95 mph.
The tornado touched down about 5 miles northeast of Ethelsville on County Road 35. A few trees were snapped off around this location but the initial damage was rather minor. The tornado continued northeast and crossed Antiach Church Road where it continued snapping off and uprooting trees. The tornado then approached County Road 34 where the tornado was at its maximum intensity. Numerous trees were snapped off and were uprooted on both sides of the tornado path. Several outbuildings were either damaged or destroyed. The tornado continued northeast where it crossed Shawtone Road, Woodard Road, and Miller Road. The tornado lifted just before it crossed County Road 27. There were sporadic trees blown down within one mile on the southern side path. This damage was due to strong inflow winds into the storm.
Tornado, Marion
- When
- November 29, 7:29 PM CST to 7:43 PM CST
- Where
- Marion County, 1.46 mi W of Twin to 2.19 mi SSW of Whitehouse
- Rating
- EF0
- Path length
- 10.6 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.000, -87.875
National Weather Service meteorologists surveyed damage in southern Marion County near Twin and determined that the damage was consistent with an EF-0 tornado, with maximum winds estimated near 75 mph.
The tornado touched down about 3 miles north of Gu-Win, or just southwest of the Twin Community on County Road 250. The tornado damage was light and mainly consisted of tree and tree branch damage northeastward across County Road 3, Alabama Highway 253 and up to Interstate 22. The tornado proceeded northeastward and crossed County Road 95, County Road 36 and Vinston Road. More tree and tree branch damage was done on this part of the path. The tornado then passed Piney Grove Road, Alabama Highway 129 and lifted near County Road 170. More light tree damage occurred and a few outbuildings sustained damage in this area.
Tornado, Winston
- When
- November 29, 8:04 PM CST to 8:06 PM CST
- Where
- Winston County, 1.55 mi SSE of Forkville to 1.39 mi SE of Forkville
- Rating
- EF1
- Path length
- 0.4 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.250, -87.538
National Weather Service meteorologists surveyed damage in northwest Winston County near Forkville and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 105 mph.
The tornado touched down about 5 miles east northeast of Haleyville. At initial touch down along Chicken Foot Road, there were a few trees that were blown down and minor damage to a garage roof. The tornado continued northeastward where it snapped several power poles, one home suffered roof damage, and some garage doors were blown in. A metal pole and rafter barn was destroyed and the debris was scattered across a field. Toward the end of the path, several tree trunks were snapped off.
Tornado, Winston
- When
- November 29, 8:06 PM CST to 8:12 PM CST
- Where
- Winston County, 2.1 mi SSW of Pleasant Hill to 1.09 mi N of Pleasant Hill
- Rating
- EF2
- Path length
- 3.2 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.195, -87.470
National Weather Service meteorologists surveyed damage in eastern Winston County in the Ashridge Community and determined that the damage was consistent with an EF-2 tornado, with maximum winds estimated near 125 mph.
The tornado touched down along County Road 55 just north of Macedonia Road. This location was about 4 miles northwest of Double Springs or 2 miles south of Ashridge. At the beginning point, one home lost a portion of its roof covering. The tornado moved north northeast and almost paralleled County Road 55. A chicken house sustained significant damage and one home suffered roof damage on County Road 3182. The tornado increased its intensity and width as it entered the Bankhead National Forest near Ashridge. Several homes and outbuildings sustained damage and numerous trees were snapped or uprooted. The EF-2 damage occurred just off County Road 55 south of Ashridge. Two mobile homes and one outbuilding were totally destroyed. Numerous power poles and trees were blown down. The tornado continued north northeast and crossed Alabama Highway 195, County Road 2 and eventually lifted near Jim Brown Road. Several structures sustained damage and many trees were snapped off on this final section of the tornado path.
Tornado, Fayette
- When
- November 29, 8:06 PM CST to 8:07 PM CST
- Where
- Fayette County, 4.53 mi SE of Hubertville to 4.43 mi SE of Hubertville
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.772, -87.696
National Weather Service meteorologists surveyed damage in Fayette County near Flynn and determined that the damage was consistent with an EF-0 tornado, with maximum winds estimated near 65 mph.
A brief, weak tornado touched down near the intersection of Flynn Road and Alabama Highway 102. This location is about 3 miles southwest of Fowlers Crossroads or 10 miles northeast of Fayette. Some trees were knocked down along the short path. Minor roof damage to an outbuilding occurred near the end of the path.
Tornado, Winston
- When
- November 29, 8:52 PM CST to 9:05 PM CST
- Where
- Winston County, 0.7 mi S of Nathan to 1.7 mi NE of Helicon
- Rating
- EF2
- Path length
- 7.1 mi
- Path width
- 1,000 yd
- Continued into
- Cullman, Al (HUN)
- Reported by
- NWS Storm Survey
- Coordinates
- 34.070, -87.202
National Weather Service meteorologists surveyed damage in eastern Winston County near Arley and determined that the damage was consistent with an EF-2 tornado, with maximum winds estimated near 130 mph.
This tornado touched down in a wooded area just northeast of Southside Drive and southwest of Winston County Road 3906. As it crossed Winston County Road 3906 and neared County Road 12, the circulation became substantially stronger and snapped numerous pine trees and caused minor structure damage to two homes along County Road 12. It continued to snap trees and cause minor structural damage as it crossed County Road 77/ Helicon Rd and Hosanna Highway. As it neared Hosanna Highway along the shores of Smith Lake, it intensified to EF-2 strength with wind speeds of 130 to 135 mph, rendering 4 homes as uninhabitable/destroyed. As the tornado crossed Smith Lake, it decreased intensity but widened to a maximum path width of 1000 yards. The tornado re-intensified and narrowed as it continued to move northeastward along County Road 77/Helicon Road, snapping and uprooting trees and damaging another 10 homes and several sheds and outbuildings, and snapping more than a quarter mile stretch of concrete power poles. The tornado continued to brush the south side of Helicon, destroying a Fire Department training building and passing over a community storm shelter. From there it continued northeastward across Winston County Road 40 and weakened as it crossed into Cullman County approximately 2 miles ENE of Helicon.
Tornado, Winston
- When
- November 29, 10:20 PM CST to 10:25 PM CST
- Where
- Winston County, 2.37 mi WSW of Nesmith to 0.61 mi ENE of Nesmith
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 100 yd
- Continued into
- Cullman, Al (HUN)
- Reported by
- NWS Storm Survey
- Coordinates
- 34.155, -87.157
National Weather Service meteorologists surveyed damage in extreme eastern Winston County just southeast of Addison and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 110 mph.
This tornado touched down about 6 miles north northeast of Arley along County Road 66. A few trees and large branches were snapped off near the initial touch down. The tornado continued northeast and paralleled County Road 66. The tornado continued producing tree damage and at County Road 39, it produced roof damage to a home and outbuilding. Farther down County Road 66, a mobile home was rolled over, a garage was significantly damaged, and a carport was damaged. The tornado continued northeast were it damaged several other structures and took down many trees. The tornado crossed US Highway 278 and entered Cullman County near County Road 45.
Tornado, Lamar
- When
- November 29, 11:40 PM CST to 11:53 PM CST
- Where
- Lamar County, 2.45 mi W of Vernon Lamar Co Arpt to 3.21 mi SSE of Beaverton
- Rating
- EF1
- Path length
- 9.69 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.825, -88.162
National Weather Service meteorologists surveyed damage in Central Lamar County and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 105 mph.
The tornado touched down about 3 miles west southwest of the Lamar County Airport, near the intersection of Buck Jackson Road and Morris Road. There were several trees with large branches removed and a few trees that were snapped off. The tornado moved northeastward and crossed County Road 25 and Country Club Road. Several trees were snapped or uprooted and a few mobile homes suffered minor damage. The tornado then hit the Lamar County Airport at US Highway 17. Two hangers were destroyed, three planes were destroyed, several outbuildings were destroyed, one restaurant sustained roof damage, several mobile homes sustained minor damage and one home was destroyed. The tornado continued northeastward and produced more tree damage and minor mobile home damage on Pitts Road and Bluebird Road. Additional damage was located on Taylor Springs Road where several trees were uprooted and snapped off, a few homes sustained roof damage, and a few mobile homes were damaged. The tornado continued to snap off trees until it lifted near the intersection of County Road 49 and Garrison Road.
Tornado, Marion
- When
- November 30, 12:01 AM CST to 12:24 AM CST
- Where
- Marion County, 1.68 mi SE of Guin to 4.7 mi SE of Whitehouse
- Rating
- EF1
- Path length
- 16.85 mi
- Path width
- 900 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.952, -87.900
National Weather Service meteorologists surveyed damage in southern Marion County and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 90 mph.
The same storm that produced the Lamar County Airport Tornado continued to move northeast, and eventually caused a tornado in Marion County. This tornado touched down about a mile south of the city of Guin on County Road 69. From there, the tornado quickly widened as it moved to the northeast. As the tornado crossed US Highway 43, it caused significant damage to the roof of a restaurant, and snapped and uprooted several large trees. The tornado then crossed County Roads 27 and 164, and Alabama Highway 253, causing damage to numerous trees and several outbuildings. As the tornado approached and crossed Interstate 22, the damage path narrowed and the damage was barely discernible. The damage path slowly widened again as passed to the northwest of the Brilliant Community, damaging many more trees. A wooden barn structure was significantly damaged on County Road 36 northwest of Brilliant. From there, the path continued northeast over mostly rural farmland, producing more tree damage on Alabama Highway 129, County Roads 46, 171, and 70, and Alabama Highway 233. From there, the tornado began to narrow once again, and it finally lifted near Crooked Creek Road, just south of US Highway 278.
Tornado, Marengo
- When
- November 30, 5:10 AM CST to 5:18 AM CST
- Where
- Marengo County, 3.24 mi S of Allenville to 2.85 mi NW of Faunsdale
- Rating
- EF1
- Path length
- 5.13 mi
- Path width
- 250 yd
- Continued into
- Hale, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 32.423, -87.666
National Weather Service meteorologists surveyed damage in extreme northern Marengo near Faunsdale and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 90 mph.
The tornado touched down just south of Cedarcrest Lane in northeastern Marengo County near the communities of Siddonsville and Faunsdale. The tornado traveled northeast and crossed Cedarcrest Farms where it damaged several trees, barns and outbuildings. The tornado then crossed County Road 54 where it reached its maximum strength and width. Here, it uprooted and snapped several hardwood and softwood trees. The tornado continued northeast and crossed US Highway 80 where it entered Hale County.
Tornado, Hale
- When
- November 30, 5:18 AM CST to 5:32 AM CST
- Where
- Hale County, 5.32 mi ESE of Gallion to 0.62 mi S of Newbern
- Rating
- EF1
- Path length
- 7.8 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.482, -87.611
This tornado is a continuation from Marengo County. National Weather Service meteorologists surveyed damage in extreme northern Marengo and southeast Hale Counties and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 90 mph.
The tornado crossed into southern Hale County about 1 mile west of County Road 25. Several more trees sustained damage along County Road 12, County Road 10, and Alabama Highway 25 and Alabama Highway 61. The tornado lifted near Alabama Highway 61 just west of Perry County line.
Tornado, Lee
- When
- November 30, 12:35 PM CST to 12:39 PM CST
- Where
- Lee County, 1.28 mi ENE of Middle Brooks Xrds to 1.49 mi WNW of Waverly
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 300 yd
- Continued into
- Chambers, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 32.706, -85.559
National Weather Service meteorologists surveyed damage in extreme northern Lee County and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 90 mph.
The first damage surveyed was along Lee Road 88 just southwest of US Highway 280 near the town of Waverly. The tornado then traveled northeast and crossed Lee Road 453 where it caused minor structure damage and several trees were either snapped or uprooted. The tornado then crossed US Highway 280 and entered southern Chambers County about one mile west of Highway 147.
Tornado, Chambers
- When
- November 30, 12:39 PM CST to 12:40 PM CST
- Where
- Chambers County, 1.49 mi WNW of Waverly to 1.42 mi NW of Waverly
- Rating
- EF1
- Path length
- 0.52 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.730, -85.523
National Weather Service meteorologists surveyed damage in extreme northern Lee County and extreme southern Chambers County and determined that the damage was consistent with an EF-1 tornado, with maximum winds estimated near 90 mph.
This tornado entered southern Chambers County from Lee County about one mile west of Highway 147. The tornado traveled northeast and crossed County Road 21. Numerous hardwood and softwood trees were uprooted and snapped near County Road 21. The tornado lifted just north of County Road 21.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, November 29 to 30, 20164 deaths · 12 injured · $3,000 · EF3 · 21 events
- Winter Weather in Vermont, November 29, 20161 death · $130,000 · 8 events
- Tornadoes and Damaging Winds in Tennessee, November 29 to 30, 20161 injured · $1.0 million · EF1 · 5 events
- Tornado and Hail in Mississippi, November 29, 2016$260,000 · EF1 · 8 events
- Drought in Louisiana, November 29 to 30, 2016$50,000 · 1 event
- High Wind in Nebraska, November 29, 201656 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, November 29, 20161.75 in hail · 11 events
- High Wind in Wyoming, November 29, 201653 kt wind · 8 events
- Winter Storm and High Wind in Alaska, November 29 to 30, 2016$2,000 · 63 kt wind · 6 events
- Flash Flooding in Alabama, November 29 to 30, 20164 events
- Heavy Snow in Maine, November 29 to 30, 20163 events
- High Wind in South Dakota, November 29, 201652 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668061, 668074, 668075, 668078, 668088, 668093, 668094, 668095, 668096, 668097, 668098, 668099, 668100.